Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 133, NWS Twin Cities, MN

July 27, 2023Kandiyohi County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 27, 2023, 9:25 PM CDT for Kandiyohi County, Minnesota. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2023, 9:25 PM CDT (02:25 UTC)
Expired
Jul 27, 2023, 10:00 PM CDT
In force
35 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Kandiyohi County, MN

The radar

The Minneapolis radar (KMPX), 111 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 9:30 PM CDTHAIL 1Lake Lillian, MNEmergency Management reported quarter size hail in the city of Lake Lillian, MN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3091 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3091 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

377 
WUUS53 KMPX 280225
SVRMPX
MNC067-280300-
/O.NEW.KMPX.SV.W.0133.230728T0225Z-230728T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
925 PM CDT Thu Jul 27 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Kandiyohi County in central Minnesota...

* Until 1000 PM CDT.

* At 925 PM CDT, a severe thunderstorm was located 11 miles southeast
  of Willmar, moving east at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Kandiyohi County, including the following locations...
  Svea, Thorpe, Blomkest and Lake Lillian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4493 9509 4503 9507 4503 9479 4492 9481
TIME...MOT...LOC 0225Z 276DEG 8KT 4498 9495 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MPG
2 follow-up statements
228 
WWUS53 KMPX 280238
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
938 PM CDT Thu Jul 27 2023

MNC067-280300-
/O.CON.KMPX.SV.W.0133.000000T0000Z-230728T0300Z/
Kandiyohi MN-
938 PM CDT Thu Jul 27 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHEASTERN KANDIYOHI COUNTY...

At 938 PM CDT, a severe thunderstorm was located 10 miles west of
Cosmos, or 12 miles southeast of Willmar, moving east at 10 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lake Lillian, Blomkest and Thorpe. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4493 9508 4499 9505 4502 9494 4503 9479
      4492 9481
TIME...MOT...LOC 0238Z 276DEG 8KT 4498 9491 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MPG
946 
WWUS53 KMPX 280251
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
951 PM CDT Thu Jul 27 2023

MNC067-280300-
/O.EXP.KMPX.SV.W.0133.000000T0000Z-230728T0300Z/
Kandiyohi MN-
951 PM CDT Thu Jul 27 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KANDIYOHI COUNTY
WILL EXPIRE AT 1000 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for
far southeast Kandiyohi county.

LAT...LON 4493 9508 4499 9505 4502 9494 4503 9479
      4492 9481
TIME...MOT...LOC 0250Z 276DEG 8KT 4498 9487 

$$

MPG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 9:13 PM CDT, 12 minutes earlier.

Area forecast discussion, Jul 27, 9:13 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
913 PM CDT Thu Jul 27 2023

.UPDATE...
Issued at 840 PM CDT Thu Jul 27 2023

Disorganized, lines of thunderstorms are currently present from
central MN into northern half of WI. These mostly zonal lines have
formed due to various boundaries (convective outflows, a surface
trough and trailing cold front) interacting within the very moist, unstable
air. While most of the severe weather threat has diminished,
training storms have been observed and are expected to continue for
the next several hours. MPX 00z ROAB shows PWATs exceeding 1.8" and
a very high freezing level, which should allow for very heavy
rainfall rates. As such, have issued a Flash Flood Watch for portions
of east-central MN (including the Twin Cities metro) and all of our
WI counties until 4 AM Friday morning.

&&

.DISCUSSION...(This evening through Thursday)
Issued at 321 PM CDT Thu Jul 27 2023

Key Messages:

- Today and overnight, high impact severe weather possible across
  mainly eastern Minnesota and west central Wisconsin. Damaging wind
  greater than 75 mph, and hail larger than tennis balls are possible
  with the storms.

- Friday, additional severe storms are possible, but this depends on
  how the overnight storms play out.

- Looking ahead, temperatures will be more seasonable next week,
  with occasional chances for thunderstorms.

Discussion...

Today and tonight…There is potential for high impact severe weather
later this afternoon into early tonight. Storms that develop will
have the potential for very large hail and damaging wind. The main
driver behind this set up is extreme amounts of instability due to
the hot and humid surface conditions, together with dry mid levels of
the atmosphere. The end result is MLCAPE values of over 4000 J/kg.
In addition, deep layer shear was on the order of 40 kts, which means
organized convection with strong updrafts. However, the 0-1km shear
was less than 10 kts, and the effective helicity was around 100 kts
or less. For this reason, the main threat with these storms is very
large hail, especially once they develop. After that, HiRes models
support the idea of a cold pool developing and these storms
congealing into a line, with strong winds becoming the primary
threats. Additional development is possible into the overnight hours,
but the main concern is between now and midnight. The main takeaway
from all of this is to continue to monitor the forecast, and know
where to seek shelter if warnings are issued for your location later
today.

Friday…There is a conditional threat for severe weather across
southern Minnesota into west central Wisconsin, but a lot will depend
on how the overnight convection plays out. Current thinking is that
the atmosphere will have time to destabilize with another round of
storms developing during the afternoon and evening. Once again the
deep layer shear and CAPE profiles would support severe weather.
There is a marginal risk of severe storms, but this could get
adjusted once the first round of storms moves through. A lot will
depend on where the boundaries set up, as cold air advection will be
moving in from the north.

Saturday through Thursday…A weak cold font is forecast to move
through the region and bring a slight reprieve from the heat and
humidity. This will also bring dry conditions over the weekend. Where
this frontal boundary eventually ends up and how quickly it returns
northward will determine when and where rain chances return.
Northwest flow will bring a few weak systems across the region, and
these could spark showers and thunderstorms across the Upper Midwest,
but the majority of the precipitation will be focused along the
aforementioned boundary which should be across the Upper Missouri
River basin. No changes were made to the blended forecast, and there
are small chances for precipitation next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 603 PM CDT Thu Jul 27 2023

A small cluster of storms has formed just east of RWF along a
boundary that stretches zonally across south-central MN. Expecting
a broken line of storms to develop along this boundary within the
next 1-2 hours as the incoming shortwave approaches. These storms
will then move east, likely affecting MSP, MKT, RNH, and EAU into
late this evening. Conditions could drop to IFR with the heavy rain
and any wind gusts from the storms would likely be strong. Once the
storms exit to our east early Friday morning, VFR conditions expected
the remainder of the period with scattered high clouds. Southerly
winds this evening become northeasterly overnight and then trend more
northerly tomorrow afternoon. Aside from gusts from storms, speeds
will be between 5-10 knots.

KMSP...Potential for 2 rounds of storms tonight, with the first round
possible between 01-05z. These storms should be the strongest with
IFR conditions and strong wind gusts possible. Another round of
storms is possible after 2am as the cold front moves through.

/OUTLOOK FOR KMSP/
Sat...VFR. Wind N 5-10 kts.
Sun...VFR. Wind NE 10-15 kts.
Mon...VFR. Wind SE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch until 4 AM CDT Friday for Anoka-Carver-Chisago-Dakota-
     Hennepin-Isanti-Ramsey-Scott-Sherburne-Washington-Wright.

WI...Flood Watch until 4 AM CDT Friday for Barron-Chippewa-Dunn-Eau
     Claire-Pepin-Pierce-Polk-Rusk-St. Croix.

&&

UPDATE...CTG
DISCUSSION...JRB
AVIATION...CTG
Hazardous weather outlook, Jul 27, 1:36 PM CDT, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
136 PM CDT Thu Jul 27 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
281845-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
136 PM CDT Thu Jul 27 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Excessive heat is expected today with Heat Index values of 100 to
110 degrees this afternoon.

Severe thunderstorms are possible late this afternoon through the
overnight hours. Large hail & damaging winds are the main
hazards, along with locally heavy rain. The greatest risk for
severe storms will be from central Minnesota into northwest
Wisconsin, where there is an Enhanced Risk (risk level 3 of 5) of
severe weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Friday, along with the chance for
isolated severe weather.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon
and evening.

In the hours before

Special weather statement, Jul 27, 8:53 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
853 PM CDT Thu Jul 27 2023

MNZ057-280230-
Kandiyohi MN-
853 PM CDT Thu Jul 27 2023

...A strong thunderstorm will impact portions of southern Kandiyohi
County through 930 PM CDT...

At 852 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Willmar, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southern Kandiyohi
County, including the following locations... Svea, Thorpe, Blomkest
and Lake Lillian.

This includes U.S. Highway 71 between mile markers 109 and 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Minnesota.

&&

LAT...LON 4505 9518 4511 9475 4492 9476 4491 9519
TIME...MOT...LOC 0152Z 276DEG 8KT 4502 9497

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MPG
Special weather statement, Jul 27, 8:58 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
858 PM CDT Thu Jul 27 2023

MNZ061-280245-
Anoka MN-
858 PM CDT Thu Jul 27 2023

...A strong thunderstorm will impact portions of central Anoka County
through 945 PM CDT...

At 857 PM CDT, Doppler radar was tracking a strong thunderstorm over
Anoka, or 17 miles north of Minneapolis, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Andover around 905 PM CDT.

Other locations in the path of this storm include Coon Rapids, Ham
Lake, Blaine, Mounds View and Spring Lake Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4527 9316 4512 9321 4512 9323 4514 9331
      4523 9348 4529 9347
TIME...MOT...LOC 0157Z 276DEG 7KT 4520 9338

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MPG
Special weather statement, Jul 27, 8:59 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
859 PM CDT Thu Jul 27 2023

MNZ044-050-051-280245-
Benton MN-Mille Lacs MN-Sherburne MN-
859 PM CDT Thu Jul 27 2023

...A strong thunderstorm will impact portions of southwestern Mille
Lacs, southeastern Benton and northern Sherburne Counties through 945
PM CDT...

At 859 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Foley, or 17 miles east of St. Cloud, moving east
at 5 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Princeton.

This includes U.S. Highway 169 between mile markers 171 and 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4554 9411 4566 9409 4566 9351 4546 9352
TIME...MOT...LOC 0159Z 290DEG 5KT 4557 9380

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MPG
Local storm report, Jul 27, 9:19 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
919 PM CDT Thu Jul 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     Hail             2 N Elk River           45.34N 93.56W
07/27/2023  M0.88 inch       Sherburne          MN   Trained Spotter

            Trained Spotter measured nickel size hail 2
            miles north of Elk River, MN. Time estimated
            via radar.

&&

RMD
Local storm report, Jul 27, 9:21 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
921 PM CDT Thu Jul 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     Hail             Litchfield              45.12N 94.53W
07/27/2023  M0.88 inch       Meeker             MN   Trained Spotter

            Trained Spotter measured nickel sized hail
            in Litchfield, MN.

&&

RMD
Local storm report, Jul 27, 9:24 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
924 PM CDT Thu Jul 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     Hail             1 NNE Litchfield        45.13N 94.52W
07/27/2023  E1.00 inch       Meeker             MN   Public

            Report from mPING: Quarter (1.00 in.). Time
            estimated via radar.

&&

RMD

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:06 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Isanti39 min
Jul 27, 7:14 PM CDTSevere Thunderstorm WarningMPXAnoka46 min
Jul 27, 7:27 PM CDTSpecial Weather StatementMPXRenville33 min
Jul 27, 7:39 PM CDTSpecial Weather StatementMPXMeeker36 min
Jul 27, 7:40 PM CDTFlood WatchMPXAnoka, Carver, Chisago, Dakota, Hennepin, Isanti and 5 more4 hr
Jul 27, 7:56 PM CDTSpecial Weather StatementMPXWright34 min
Jul 27, 8:16 PM CDTSpecial Weather StatementMPXSherburne44 min
Jul 27, 8:21 PM CDTSpecial Weather StatementMPXMeeker39 min
Jul 27, 8:43 PM CDTSevere Thunderstorm WarningMPXMeeker32 min
Jul 27, 8:53 PM CDTSpecial Weather StatementMPXKandiyohi37 min
Jul 27, 8:58 PM CDTSpecial Weather StatementMPXAnoka47 min
Jul 27, 8:59 PM CDTSpecial Weather StatementMPXSherburne46 min
Jul 27, 9:47 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Renville28 min
Jul 27, 11:13 PM CDTSevere Thunderstorm WarningMPXNicollet, Renville, Sibley47 min
Jul 27, 11:49 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Nicollet56 min
Jul 28, 12:22 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Waseca40 min
Jul 28, 12:58 AM CDTSpecial Weather StatementMPXSteele, Waseca47 min
Jul 28, 2:58 PM CDTSpecial Weather StatementMPXMille Lacs47 min
Jul 28, 3:05 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Morrison25 min
Jul 28, 3:36 PM CDTSpecial Weather StatementMPXIsanti39 min
Jul 28, 3:49 PM CDTSpecial Weather StatementMPXSherburne41 min
Jul 28, 4:16 PM CDTSpecial Weather StatementMPXHennepin44 min
Jul 28, 4:22 PM CDTSpecial Weather StatementMPXHennepin38 min
Jul 28, 4:34 PM CDTSpecial Weather StatementMPXDakota26 min
Jul 28, 4:37 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin38 min
Jul 28, 4:43 PM CDTSpecial Weather StatementMPXRamsey47 min
Jul 28, 4:59 PM CDTSevere Thunderstorm WarningMPXDakota, Washington31 min
Jul 28, 5:06 PM CDTSpecial Weather StatementMPXRamsey, Washington39 min
Jul 28, 5:19 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue26 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.